Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 255, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 4:23 PM CDT for Russell County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 30, 2001, 5:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:38 PM CDT | Hail 1.75 | Waldo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
705 WUUS53 KICT 302125 SVRICT KSC167-302230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 530 PM CDT. * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARADISE...OR ABOUT 16 MILES NORTH OF RUSSELL...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES SOUTHWEST OF LURAY AROUND 450 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 530 PM CDT. LAT...LON 3912 9903 3899 9886 3900 9864 3921 9870 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE AUG 30 2001 ...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS... MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER. AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE 2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC BOUNDARY ROTATE. WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA. THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME. WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER MODEL RUN. FCSTID = 7/NRR ICT 66 90 64 88 / 30 30 10 10 HUT 64 88 63 88 / 30 30 10 10 EWK 65 87 63 88 / 40 30 10 10 EQA 65 88 63 88 / 40 40 10 10 WLD 67 92 65 88 / 30 40 10 10 RSL 62 87 61 86 / 30 20 10 10 GBD 64 87 61 86 / 30 20 10 10 SLN 64 85 61 86 / 40 20 10 10 MPR 64 86 61 86 / 40 20 10 10 CFV 68 89 64 88 / 30 40 10 10 CNU 66 88 63 88 / 40 30 10 10 K88 65 87 62 88 / 40 30 10 10 .ICT...NONE.
In the hours before
Special weather statement, Aug 30, 10:33 AM CDT, 5 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302135-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1033 AM CDT THU AUG 30 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS INCLUDING THE
FOLLOWING COUNTIES:
IN SOUTH CENTRAL KANSAS...
KINGMAN HARPER SUMNER
COWLEY
IN SOUTHEAST KANSAS...
ELK CHAUTAUQUA WILSON
MONTGOMERY ALLEN NEOSHO
LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS WILL MOVE SOUTHEAST AT 5 TO 10 MPH...SO
TORRENTIAL RAINS AND LOCAL FLOODING WILL ALSO BE THREAT.
AT THIS TIME IT APPEARS THAT THE AREAS TO THE NORTH OF HIGHWAY 54
AND EAST OF INTERSTATE 135 ARE AT GREATEST RISK FOR THUNDERSTORMS
THROUGH 6 PM. THUNDERSTORMS MAY THEN BUILD SOUTHWEST TOWARD THE
WICHITA AREA AFTER 6 PM. SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY THROUGH THIS EVENING.
COSpecial weather statement, Aug 30, 12:14 PM CDT, 4 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302114-
HAZARDOUS WEATHER OUTLOOK CORRECTION FOR COUNTIES
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT THU AUG 30 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS INCLUDING THE
FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
BARTON RUSSELL LINCOLN
SALINE RICE MCPHERSON
ELLSWORTH MARION
IN SOUTH CENTRAL KANSAS...
KINGMAN HARPER SUMNER
COWLEY HARVEY RENO
CHASE SEDGWICK BUTLER
IN SOUTHEAST KANSAS...
ELK CHAUTAUQUA WILSON
MONTGOMERY ALLEN NEOSHO
LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS WILL MOVE SOUTHEAST AT 5 TO 10 MPH...SO
TORRENTIAL RAINS AND LOCAL FLOODING WILL ALSO BE THREAT.
AT THIS TIME IT APPEARS THAT THE AREAS TO THE NORTH OF HIGHWAY 54
AND EAST OF INTERSTATE 135 ARE AT GREATEST RISK FOR THUNDERSTORMS
THROUGH 6 PM. THUNDERSTORMS MAY THEN BUILD SOUTHWEST TOWARD THE
WICHITA AREA AFTER 6 PM. SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY THROUGH THIS EVENING.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 67 min |
| Aug 30, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Marion | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.